Tennessee, 2010

Flash Flooding and Hail in Tennessee, May 14, 2010

May 14, 2010 · NWS OHX · 23 events in 12 counties and zones

A line of severe thunderstorms moved southwest to northeast across Middle Tennessee on May 14th, producing flash flooding, hail, thunderstorm wind damage, and a lightning strike to a structure that caused damage in Macon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$240,000
Crop damage
$6,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of severe thunderstorms moved southwest to northeast across Middle Tennessee on May 14th, producing flash flooding, hail, thunderstorm wind damage, and a lightning strike to a structure that caused damage in Macon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 14, 8:40 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 14, 8:40 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
940 AM CDT FRI MAY 14 2010

.MESOSCALE UPDATE...MORNING SOUNDING FROM OHX SHOWS A HIGHLY
UNSTABLE ENVIRONMENT IN PLACE AHEAD OF A COLD FRONT SLOWLY MOVING
INTO THE MID STATE. LIFTED INDEX IS -9.6, WITH A CAPE OF 3343
K/KG. K-INDEX IS THROUGH THE ROOF AT 44, TOTALS INDEX IS 59, AND
SWEAT INDEX IS 438. THESE ARE ALL REMARKABLY HIGH INDICATORS.

THE ONE INHIBITOR IN PLACE IS AN INVERSION JUST ABOVE 700 MB.
HOWEVER, WE'RE WARM ENOUGH ALREADY AT THE SURFACE TO BUST
THROUGH THE CAP. COMBINE THIS WITH THE ADDITIONAL LIFT PROVIDED BY
THE FRONT, AND SEVERE STORMS REMAIN POSSIBLE ACROSS THE MID STATE.
THE SPC DOES HAVE ALL OF MIDDLE TENNESSEE UNDER A SLIGHT RISK
TODAY, SO THE SITUATION DOES WARRANT MONITORING, ESPECIALLY AS
SURFACE TEMPERATURES CONTINUE TO WARM.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, May 14, 4:36 AM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
536 AM CDT FRI MAY 14 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-151045-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
536 AM CDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH ACROSS THE MID STATE TODAY AND PRODUCE THE
LIKELIHOOD FOR THUNDERSTORMS...A FEW OF WHICH COULD BECOME SEVERE...
WITH DAMAGING WIND GUSTS...LARGE HAIL...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE COLD FRONT THAT PASSES THROUGH TODAY...WILL BECOME STATIONARY NEAR
THE ALABAMA BORDER ON SATURDAY...THEN BEGIN MOVING NORTH AS A WARM
FRONT BY SUNDAY. ISOLATED SEVERE THUNDERSTORMS WILL REMAIN
POSSIBLE ON SATURDAY...WITH DAMAGING WIND GUSTS...LARGE HAIL...AND
HEAVY DOWNPOURS.

IN ADDITION TO THE SEVERE WEATHER POSSIBLE ON SATURDAY...MIDDLE
TENNESSEE IS EXPECTED TO RECEIVE BETWEEN TWO AND THREE INCHES OF
RAINFALL THIS WEEKEND AND INTO MONDAY...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. FLOOD PROBLEMS MAY DEVELOP AS THE WEEKEND PROGRESSES...
ESPECIALLY IN AREAS WHERE HEAVY THUNDERSTORM RAINS REPEATEDLY
OCCUR.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO RELAY
REPORTS OF SEVERE WEATHER AND FLOODING TO THE NATIONAL WEATHER
SERVICE.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 hail, 6 flash flood, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Montgomery

When
May 14, 10:25 AM CST
Where
Montgomery County, 2.86 mi ESE of Clarksville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.520, -87.300

Hail, Montgomery

When
May 14, 10:30 AM CST
Where
Montgomery County, 1.38 mi N of Sango
Measured
2 in hail
Reported by
Public
Coordinates
36.520, -87.230

Hail, Dickson

When
May 14, 11:59 AM CST
Where
Dickson County, Slayden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.300, -87.470

Hail, Sumner

When
May 14, 12:10 PM CST
Where
Sumner County, 1.31 mi ENE of Hendersonville
Measured
0.88 in hail
Reported by
Public
Coordinates
36.290, -86.600

Hail, Trousdale

When
May 14, 12:10 PM CST
Where
Trousdale County, 0.89 mi NW of Hartsville
Measured
1 in hail
Reported by
NWS Employee
Coordinates
36.410, -86.180

Flash Flood, Davidson

When
May 14, 12:30 PM CST to 3:15 PM CST
Where
Davidson County, 0.48 mi SSE of Joelton to 0.5 mi SSE of Joelton
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$1,000
Reported by
Public
Coordinates
36.313, -86.867

Elaines Salon in Joelton reported about a foot of water standing in their parking lot.

Hail, Sumner

When
May 14, 12:40 PM CST
Where
Sumner County, 1.38 mi S of Gallatin
Measured
1 in hail
Reported by
NWS Employee
Coordinates
36.380, -86.450

Flash Flood, Davidson

When
May 14, 12:54 PM CST to 3:15 PM CST
Where
Davidson County, 0.91 mi E of Goodlettsville to 0.94 mi ENE of Goodlettsville
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
36.322, -86.704

Goodletsville Police reported that the I-65 Ramp at Long Hollow Pike was flooded and blocked off.

Flash Flood, Macon

When
May 14, 1:00 PM CST to 3:30 PM CST
Where
Macon County, 1.49 mi SSW of Beech Bottom to 0.4 mi SSW of Meadorville
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
36.450, -86.030

State Highway 10 partially blocked by high water south of Lafayette.

Lightning, Macon

When
May 14, 1:01 PM CST
Where
Macon County, Lafayette
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
36.520, -86.030

Structure fire resulted from a lightning strike near the 600 Block of West End Ave. Extent of damage was unkown.

Hail, Clay

When
May 14, 1:05 PM CST
Where
Clay County, Fairview
Measured
0.75 in hail
Reported by
Public
Coordinates
36.550, -85.320

Hail, Hickman

When
May 14, 1:10 PM CST
Where
Hickman County, 1.32 mi WSW of Shipps Bend
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.790, -87.450

Flash Flood, Sumner

When
May 14, 1:24 PM CST to 3:15 PM CST
Where
Sumner County, 2.9 mi W of Rockland to 3.32 mi NE of Hendersonville
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
36.300, -86.682

Flooding of Drakes Creek Park reported by Hendersonville Police and Vietnam Veterans Highway also has standing water near the Sumner-Davidson County Line.

Hail, Jackson

When
May 14, 1:30 PM CST
Where
Jackson County, 0.69 mi N of Gainesboro
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.360, -85.650

Hail, Jackson

When
May 14, 1:36 PM CST
Where
Jackson County, 0.69 mi N of Gainesboro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.360, -85.650

Hail, Williamson

When
May 14, 1:37 PM CST
Where
Williamson County, 4.15 mi N of Mallorys
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.010, -86.800

Hail, Williamson

When
May 14, 2:04 PM CST
Where
Williamson County, 3.5 mi N of Mallorys
Measured
0.75 in hail
Reported by
Public
Coordinates
36.000, -86.790

Thunderstorm Wind, Williamson

When
May 14, 2:05 PM CST
Where
Williamson County, 1.68 mi E of Douglas
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
NWS Employee
Coordinates
35.870, -86.840

Trees were snapped in half.

Hail, Davidson

When
May 14, 2:28 PM CST
Where
Davidson County, 1.13 mi NNE of Paragon Mill
Measured
0.75 in hail
Reported by
Public
Coordinates
36.096, -86.695

Thunderstorm Wind, Fentress

When
May 14, 2:35 PM CST
Where
Fentress County, Jamestown
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.430, -84.920

Fentress EMA reported several large trees were blown down near Jamestown.

Hail, Cumberland

When
May 14, 2:45 PM CST
Where
Cumberland County, Westel
Measured
1.75 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.850, -84.750

Some tree damage was reported.

Flash Flood, Davidson

When
May 14, 2:54 PM CST to 5:30 PM CST
Where
Davidson County, 0.89 mi WSW of Antioch to 0.94 mi WSW of Antioch
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
36.067, -86.686

Sheriff's Office reported that Interstate 24 at Exit 57 was flooded with 8 inches of water on the road.

Flash Flood, Cumberland

When
May 14, 3:35 PM CST to 7:00 PM CST
Where
Cumberland County, 2.32 mi NNE of Newton to 1.12 mi NNE of Newton
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$1,000
Reported by
Public
Coordinates
35.830, -85.180

Flooding reported on Newton Road in Southern Cumberland County. Residents reported several inches of water on the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234824, 234825, 237552, 234822, 234826, 234830, 234827, 234831, 234832, 234823, 234829, 234828, 234833, 234839, 234837, 234840, 234841, 234838, 234842, 237550, 234843, 234834, 234835.